Advertisement
Feature Article

Drug-induced liver injury. What would a liver doctor do?

Geoffrey C Farrell, Shivakumar Chitturi

Figures

Abstract

Drug-induced liver injury is a significant cause of morbidity. Practical management strategies for suspected drug-induced liver injury, including useful investigations and appropriate referral, are proposed in this case-based article.

Key Points

  • Drug-induced liver injury (DILI) is a significant cause of morbidity and can lead to liver failure.
  • Few of the more than 300 agents implicated as possible causes of DILI are associated with a frequency of drug reactions greater than 0.1%.
  • The agents most often responsible in DILI are those most commonly prescribed (i.e. antimicrobials, NSAIDs and anticancer drugs). Generally, the agent started most recently is the most likely culprit.
  • Diagnosis is vital as continued drug ingestion after onset of liver injury is a critical factor for poor prognosis.
  • Patients are often unaware of the toxicity of large quantities of paracetamol.
  • Statins rarely cause liver injury.
  • The long-term risks of liver complications from methotrexate treatment should be weighed against the benefits of therapy.

Figures